Alert archive / Nebraska / Flash Flood Warnings in 2016

Flash Flood Warning 16, NWS Omaha, NE

May 27, 20165 counties in Nebraska

NWS Omaha, NE issued this flash flood warning at May 27, 2016, 8:49 PM CDT for 5 counties in Nebraska. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2016, 8:49 PM CDT (01:49 UTC)
Expired
May 27, 2016, 11:45 PM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Butler County, NE, Gage County, NE, Lancaster County, NE, Saline County, NE, Seward County, NE

The radar

The Omaha radar (KOAX), 77 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 10:30 PM CDTHEAVY RAIN 2.52Surprise, NESTORM TOTAL SO FAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1571 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

481 
WGUS53 KOAX 280149
FFWOAX
NEC023-067-109-151-159-280445-
/O.NEW.KOAX.FF.W.0016.160528T0149Z-160528T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
849 PM CDT FRI MAY 27 2016

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN SALINE COUNTY IN SOUTHEASTERN NEBRASKA...
  NORTHERN GAGE COUNTY IN SOUTHEASTERN NEBRASKA...
  LANCASTER COUNTY IN SOUTHEASTERN NEBRASKA...
  SOUTHWESTERN BUTLER COUNTY IN EAST CENTRAL NEBRASKA...
  SEWARD COUNTY IN SOUTHEASTERN NEBRASKA...

* UNTIL 1145 PM CDT
    
* AT 847 PM CDT...DOPPLER RADAR INDICATED NUMEROUS THUNDERSTORMS
  PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. ONE TO TWO INCHES OF
  RAIN HAVE ALREADY FALLEN THIS EVENING IN SOME SPOTS...OVER SOME OF
  THE SAME AREAS THAT RECEIVED VERY HEAVY RAINS AND FLASH FLOODING
  YESTERDAY EVENING. FLASH FLOODING MAY BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LINCOLN...SEWARD...CRETE...MILFORD...WILBER...HICKMAN...UTICA...
  BENNET...FIRTH...CORTLAND...PANAMA...STAPLEHURST...CLATONIA...
  GARLAND...HALLAM...PLEASANT DALE...BEE...ULYSSES...
  ADAMS AND MALCOLM.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 2 IN NEBRASKA BETWEEN MILE MARKERS 466 AND 469.
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 35 AND 71...AND NEAR
MILEMARKER 77.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 366 AND 405.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4080 9706 4080 9737 4118 9736 4104 9691
      4086 9653 4044 9647 4041 9695

$$

DEWALD
2 follow-up statements
557 
WGUS73 KOAX 280350
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1050 PM CDT FRI MAY 27 2016

NEC023-067-109-151-159-280445-
/O.CON.KOAX.FF.W.0016.000000T0000Z-160528T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SALINE NE-GAGE NE-LANCASTER NE-BUTLER NE-SEWARD NE-
1050 PM CDT FRI MAY 27 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR
NORTHEASTERN SALINE...NORTHERN GAGE...LANCASTER...SOUTHWESTERN BUTLER
AND SEWARD COUNTIES...

AT 1047 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. TWO TO THREE INCHES OF RAIN HAVE
ALREADY FALLEN. FLASH FLOODING HAS BEEN REPORTED NEAR SURPRISE. FLASH
FLOODING MAY LIKELY HAVE OCCURRED IN OTHER RURAL AREAS IN THE
WARNING. SCATTERED SHOWERS CONTINUE TO MOVE THROUGH THE AREA LATE
THIS EVENING...ALTHOUGH THE RAIN WILL BEGIN TO TAPER OFF AND END
THROUGH MIDNIGHT. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LINCOLN...SEWARD...CRETE...MILFORD...WILBER...HICKMAN...UTICA...
BENNET...FIRTH...CORTLAND...PANAMA...STAPLEHURST...CLATONIA...
GARLAND...HALLAM...PLEASANT DALE...BEE...ULYSSES...ADAMS AND MALCOLM.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 2 IN NEBRASKA BETWEEN MILE MARKERS 466 AND 469.
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 35 AND 71...AND NEAR
MILEMARKER 77.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 366 AND 405.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4080 9706 4080 9737 4118 9736 4104 9691
      4086 9653 4044 9647 4041 9695

$$

DEWALD
225 
WGUS73 KOAX 280446
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1146 PM CDT FRI MAY 27 2016

NEC023-067-109-151-159-280452-
/O.EXP.KOAX.FF.W.0016.000000T0000Z-160528T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SALINE NE-GAGE NE-LANCASTER NE-BUTLER NE-SEWARD NE-
1146 PM CDT FRI MAY 27 2016

...THE FLASH FLOOD WARNING FOR NORTHEASTERN SALINE...NORTHERN GAGE...
LANCASTER...SOUTHWESTERN BUTLER AND SEWARD COUNTIES WILL EXPIRE AT
1145 PM CDT...

THE HEAVY RAIN THAT OCCURRED EARLIER IN THE EVENING HAS ENDED.
RAINFALL AMOUNTS OF TWO TO THREE INCHES OCCURRED IN SOME AREAS...
WHICH CAUSED SOME FLASH FLOODING OF SOME STREETS AND ROADS. WATERS
HAVE ALREADY RECEDED IN MOST AREAS...AND AND ARE NO LONGER EXPECTED
TO POSE A THREAT TO LIFE OR PROPERTY. DO NOT DRIVE THROUGH ANY AREAS
WHERE HIGH WATER MAY REMAIN AND HEED ANY ROAD CLOSURES. THERE IS
STILL A CHANCE FOR ADDITIONAL SHOWERS AND ISOLATED RUMBLES OF
THUNDER OVERNIGHT...BUT ANY NEW RAIN IS NOT EXPECTED TO BE EXTREMELY
HEAVY OR FALL VERY FAST. 

LAT...LON 4080 9706 4080 9737 4118 9736 4104 9691
      4086 9653 4044 9647 4041 9695

$$

DEWALD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 27, 7:52 PM CDT, 57 minutes earlier.

Area forecast discussion, May 27, 7:52 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
752 PM CDT FRI MAY 27 2016

.UPDATE...
Issued at 749 PM CDT Fri May 27 2016

Upped precip chances overnight. Storms have been very efficient
rainfall makers, and have already issued one flash flood warning.
Will do a quick assessment for training of storms, and may have to
issue a flash flood watch for some counties in southeast NE where
heavy rains fell last night.

&&

.SHORT TERM...(tonight through Monday)
Issued at 250 PM CDT Fri May 27 2016

Periods of showers and thunderstorms remain in the forecast
through at least Saturday as upper level system works its way
across the region toward the upper midwest.

Area looks to be on the edge of better instability to the south
and east from Kansas into Missouri this afternoon with a weak
surface boundary from northeast Kansas into south central Iowa.
Some convection already showing up on radar in this area at 19Z with
an increase in coverage expected through late afternoon with
activity spreading northeast tonight as the upper trough begins to
lift toward eastern Nebraska. Not planning on any headline for flood
issues at this time with progressive northward movement expected
this afternoon and evening with storms and better moisture
transport indicated east of the area.

Should then see a break in the wet weather for a time Saturday
night into Sunday on the back side of the trough before the next
system approaches from the northern Rockies on Monday with the
potential for another round of storms.

.LONG TERM...(Monday night through Friday)
Issued at 250 PM CDT Fri May 27 2016

Northern stream energy becomes the main feature in the extended
period with main uncertainty regarding southward extent of a cold
front that moves into the region wednesday night and thursday.
Models differ in handling this upper system with GFS closing off
an upper low over Kansas on Thursday while ECMWF continues with an
open and progressive trough that drives the surface front well
south and east of the area. Have kept small pops in through the
period for now but later adjustments possible depending on model
trends.

&&

.AVIATION...(00Z TAFS for KOMA...KLNK...KOFK through 00Z Sunday)
Issued at 749 PM CDT Fri May 27 2016

VFR conditions initially...with storms affecting all through TAF
sites in the first 0 to 9 hours.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

UPDATE...DeWald
SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...DeWald
Hazardous weather outlook, May 27, 8:28 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
828 PM CDT FRI MAY 27 2016

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-281530-
MONONA-HARRISON-SHELBY-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-
BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
828 PM CDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

SCATTERED STORMS WILL BE POSSIBLE TONIGHT AS A WEATHER DISTURBANCE
TRACKS ACROSS THE REGION. THE MAIN HAZARDS WOULD BE SMALL HAIL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

DRIER WEATHER MAY TEMPORARILY ARRIVE SATURDAY NIGHT INTO SUNDAY
WITH THE CHANCE OF THUNDERSTORMS RETURNING NEXT WEEK. THE SEVERE
WEATHER POTENTIAL APPEARS FAIRLY LOW AT THIS POINT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR SATURDAY.

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-281530-
POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-BUTLER-SAUNDERS-
DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
828 PM CDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

FLOODING WILL CONTINUE IN THE NISHNABOTNA RIVER BASIN TONIGHT...AS
WELL AS THE MISSOURI RIVER FROM BROWNVILLE TO RULO.

SCATTERED STORMS WILL BE POSSIBLE TONIGHT AS WEATHER DISTURBANCE
TRACKS THROUGH THE REGION. THE MAIN HAZARDS WOULD BE SMALL HAIL
AND GUSTY WINDS. HOWEVER...LOCALLY HEAVY RAINS WILL ALSO BE
POSSIBLE...AND SOME FLASH FLOODING COULD OCCUR...MAINLY FOR THOSE
AREAS THAT RECEIVED THE VERY HEAVY RAINS THURSDAY EVENING. A FLASH
FLOOD WATCH HAS BEEN ISSUED THROUGH 4 AM.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

FLOODING IS EXPECTED INTO MONDAY FOR THE MISSOURI RIVER AROUND AND
DOWNSTREAM FROM BROWNVILLE.

DRIER WEATHER MAY TEMPORARILY ARRIVE SATURDAY NIGHT INTO SUNDAY
WITH THE CHANCE OF THUNDERSTORMS RETURNING NEXT WEEK. THE SEVERE
WEATHER POTENTIAL APPEARS FAIRLY LOW AT THIS POINT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE BE NEEDED TONIGHT OR
SATURDAY.

DEWALD

In the hours before

Special weather statement, May 27, 5:49 PM CDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
549 PM CDT FRI MAY 27 2016

NEZ090>093-272315-
NEMAHA NE-RICHARDSON NE-JOHNSON NE-PAWNEE NE-
549 PM CDT FRI MAY 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICHARDSON...
SOUTHEASTERN JOHNSON...SOUTHWESTERN NEMAHA AND NORTHEASTERN PAWNEE
COUNTIES UNTIL 615 PM CDT...

AT 549 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF TABLE ROCK...OR 26 MILES NORTHWEST OF FALLS
CITY... MOVING NORTHWEST AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELK CREEK AND 8 MILES SOUTH OF JOHNSON.

THIS INCLUDES HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 217 AND
221.

LAT...LON 4027 9593 4020 9604 4030 9623 4038 9616
      4043 9602
TIME...MOT...LOC 2249Z 144DEG 19KT 4026 9604

DEWALD
Special weather statement, May 27, 6:58 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
658 PM CDT FRI MAY 27 2016

NEZ065-078-280045-
SEWARD NE-SALINE NE-
658 PM CDT FRI MAY 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SALINE AND
SOUTHWESTERN SEWARD COUNTIES UNTIL 745 PM CDT...

AT 657 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHWEST OF FRIEND...OR 22 MILES SOUTHEAST OF YORK...MOVING
NORTHEAST AT 25 MPH. THIS STORM HAS A HISTORY OF PRODUCING A WALL
CLOUD AND POSSIBLE FUNNEL CLOUDS JUST TO THE SOUTHWEST NEAR
MILLIGAN.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FRIEND...BEAVER CROSSING...GOEHNER AND CORDOVA.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 366 AND
375.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHEASTERN NEBRASKA.

LAT...LON 4052 9737 4083 9737 4083 9715 4052 9714
TIME...MOT...LOC 2357Z 204DEG 21KT 4060 9735

DEWALD
Local storm report, May 27, 7:31 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
731 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     FLASH FLOOD      4 WSW FRIEND            40.62N 97.35W
05/27/2016                   SALINE             NE   STORM CHASER

            WATER OVER COUNTY ROAD. ROAD IMPASSABLE.

&&

VDEWALD
Local storm report, May 27, 8:43 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
843 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     FLASH FLOOD      3 W DORCHESTER          40.64N 97.18W
05/27/2016                   SALINE             NE   EMERGENCY MNGR

            WATER OVER HIGHWAY 15 SOUTH OF HIGHWAY 6. HIGHWAY IS
            CLOSED.

0838 PM     FLASH FLOOD      FRIEND                  40.65N 97.28W
05/27/2016                   SALINE             NE   EMERGENCY MNGR

            NUMEROUS FLOODED STREETS. REPORTS OF WATER IN BASEMENTS.

&&

VDEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:15 PM CDTFlash Flood WarningOAXSaline, Seward3 hr
May 27, 8:05 PM CDTFlash Flood WatchOAXButler, Cass, Douglas, Gage, Johnson, Lancaster and 8 more4 hr
May 27, 9:01 PM CDTSpecial Weather StatementOAXSaunders29 min
May 27, 9:08 PM CDTTornado WarningOAXLancaster, Saunders37 min
May 27, 9:33 PM CDTSevere Thunderstorm WarningOAXSaunders42 min
May 27, 9:53 PM CDTFlash Flood WarningOAXButler, Colfax, Lancaster, Platte, Saunders3 hr
May 27, 10:10 PM CDTSpecial Weather StatementOAXDodge, Douglas, Washington35 min
May 28, 12:37 AM CDTAreal Flood AdvisoryOAXButler6 hr
May 28, 9:18 AM CDTRiver Flood WarningOAXSaline67 hr
May 28, 9:18 AM CDTRiver Flood WarningOAXSeward49 hr
May 28, 9:18 AM CDTRiver Flood WarningOAXSaline3 days
May 28, 12:52 PM CDTRiver Flood WarningOAXSaunders18 hr
May 28, 5:13 PM CDTAreal Flood WarningOAXSaline24 hr
May 28, 5:19 PM CDTAreal Flood WarningOAXJefferson24 hr

Nearby

Flash Flood Warnings in Nebraska, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.